Dana Ley, MD; Jessica Musto, MD; Adnan Said, MD, MS
Introduction: Terbinafine is commonly prescribed for onychomycosis. It rarely leads to severe, prolonged cholestatic drug-induced liver injury. Clinicians should remain vigilant for this complication.
Case Presentation: A 62-year-old woman was started on terbinafine and developed mixed hepatocellular and cholestatic drug-induced liver injury, confirmed on liver biopsy. The injury became predominantly cholestatic. Unfortunately, she developed coagulopathy with elevated international normalized ratio and progressive drug-induced liver injury with severely elevated alkaline phosphatase and total bilirubin, requiring repeat liver biopsy. Fortunately, she did not develop acute liver failure.
Discussion: Prior case reports and series have documented severe cholestatic drug-induced liver injury (although with lesser degree of bilirubin elevation) due to terbinafine, which has very rarely been associated with acute liver failure, need for liver transplantation, and/or death.
Conclusions: Non-acetaminophen drug-induced liver injury is idiosyncratic. Complications including acute liver failure and vanishing bile duct syndrome can be slow to develop, so monitoring for them is important over longitudinal follow-up.